You sit down to eat dinner...you have already taken your daily medications and you are ready to eat...just before you take your first bite you stop and think...could the food I'm about to eat interact with my medications...the shocking answer may be yes. When we think of severe life threatening drug interactions we often think of drug-drug interaction;
however, drug-food interactions can be just as dangerous.
Yes, certain foods and beverages have the potential to cause serious drug interactions.
But how can what I eat or drink affect my medications?
Certain foods and beverages contain naturally occurring chemicals that can interfere with a medication's metabolism, increasing or decreasing the level of medication in our bodies. In other words, certain foods and beverages can increase the potency of a medication to toxic levels or decrease the potency of a medication to ineffective levels.
Wow, so what foods and beverages interact with medications?
The most common foods and beverages that interact with medications include:
Grapefruit juice - Grapefruit juice possess the ability to interact with such medications as: Zocor, Mevacor, Lipitor, Zoloft, Allegra, Invirase, Crixivan, Tegretol, Procardia, Nimotop and Prograf.
What can happen if I drink grapefruit juice and take one or more of those medications?
You could experience: headaches, dizziness, insomnia, irritability, nervousness, nausea, vomiting and diarrhea.
Is it best to avoid grapefruit juice if I am on any of those medications?
Alcohol - It is never a good idea to consume alcohol with medications. Alcohol can interact with more than 50 prescription medications including: antibiotics, antihistamines, antidepressants, anti-seizure medications, blood pressure medications and narcotic pain relievers. These interactions can lead to a variety of health complications such as: headaches, nausea, vomiting, convulsions, high blood pressure, sedation, comas and even death.
Foods high in tyramine - Tyramine is an amino acid found in aged cheeses, smoked meats, chocolate, spinach, dried fruits and fermented products.Tyramine rich foods should not be consumed in combination with Emsam, Marplan, Nardil, Parnate or any other medication found in the group of antidepressants known as monoamine oxidase inhibitors (MAOI). The reason being, tyramine can reduce the effectiveness of the aforementioned antidepressants as well as cause dangerously high blood pressure.
Foods rich in vitamin K - Foods rich in vitamin K such as: spinach, kale, Brussels sprouts, turnip greens, mustard greens, broccoli and lettuce have the ability to interact with several medications, the most dangerous occurring with Coumadin, an anticoagulant used to prevent blood clots. The combination of vitamin K rich foods and Coumadin can lead to bruising, bleeding, high blood pressure and death.
Should vitamin K rich foods be avoided if taking Coumadin?
Vitamin K rich foods do not have to be avoided during Coumadin therapy just limited. Most research suggests individuals on Coumadin therapy should not exceed 1/2 cup of vitamin K rich foods per day. However, each individual reacts to Coumadin differently so the aforementioned serving size may vary.
It looks like what we eat CAN effect our medications.
Yes, so the next time you sit down for a meal make sure what you are about to eat or drink does not interact with your medication. You could be putting your health, and your life, at risk.